Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

September 19, 2021Catoosa County, Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 19, 2021, 6:12 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2021, 6:12 PM EDT (22:12 UTC)
Expired
Sep 19, 2021, 6:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

Counties Catoosa County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS82 KFFC 192212
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Sun Sep 19 2021
 
GAZ002>004-192245-
Whitfield GA-Catoosa GA-Walker GA-
612 PM EDT Sun Sep 19 2021

...Strong thunderstorms will impact portions of Catoosa, Whitfield
and east central Walker Counties through 645 PM EDT...

At 611 PM EDT, a line of strong thunderstorms was along a line
extending from Graysville to near Rocky Face, and moving north at 35
mph.

HAZARD...Heavy rain and up to 40 mph wind.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Dalton, Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta,
Wood Station, Indian Springs, Rocky Face, Graysville, Blue Spring,
Mill Creek, Boynton and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8490 3473 8487 3470 8520 3499 8526
TIME...MOT...LOC 2211Z 168DEG 30KT 3496 8514 3484 8498 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 19, 3:19 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 19, 3:19 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT Sun Sep 19 2021

.SHORT TERM /Tonight through Monday Night/...

More wet weather is ahead through the short term. Scattered showers
continue to lift northward across the area this afternoon as the
region remains downstream of the upper low over the Arklatex. As
such, a deep tropical regime remains in place with precipitable
water values remaining well above climatological normals, around or
above 2". Obviously, heavy rainfall remains the primary concern,
especially for areas highlighted in the ongoing Flash Flood Watch
where the pockets of heaviest rainfall totals have so far been
concentrated.

The closed upper low will open and eject northeastward from tonight
into tomorrow as the longwave trough begins to deepen into the
central US. As this occurs, more widespread rainfall will develop
and lift northward across the area from late tonight into much of
the day on Monday. Temperatures and resultant instability will again
be held down courtesy of the widespread showers and cloud cover,
limiting the risk for stronger thunderstorms. Heavy rainfall
potential will thus remain the main focus through the period.

The Flash Flood Watch configuration will remain unchanged at this
time, though later shifts could make the determination to extend the
watch in time or area if trends warrant, especially given the
expected increase in rainfall coverage from tonight into Monday.
Current forecast additional rainfall amounts through tomorrow night
generally range from widespread 1" totals across the northwest half
of the area to over 2" in areas of northwest Georgia.

RW

.LONG TERM /Tuesday through Sunday/...

As the extended period begins, a moist, tropical airmass will remain
in place across the southeastern CONUS. Upper level southwesterly
flow will be in place over the region ahead of a deepening longwave
trough extending from Central Canada into the Great Plains. This
southwesterly flow aloft will allow for continued advection of deep
moisture into the forecast area. As a result, dewpoints will be
primarily in the upper 60s and low 70s across north and central
Georgia through mid-week. Similarly, precipitable water values are
expected to range from 1.75" to as high as 2.25" during this time.
Numerous showers, along with scattered thunderstorms, will be
expected on Tuesday weak disturbances traverse the southwesterly
upper level flow. With some diurnal enhancement, the chances of
thunderstorms will be greatest during the afternoon hours. The deep
atmospheric moisture, along with increased cloud coverage and rain
chances, will serve to limit the diurnal temperature spread on
Tuesday and Wednesday, with highs mainly in the upper 70s to low 80s
and overnight lows only dropping into the upper 60s and low 70s.

On Wednesday, the trough will transition southeastward into the
Mississippi River Valley. Mid-range guidance has trended a little
faster with the progression of the front and an associated surface
cold front, but remains in reasonably good agreement with respect to
the timing and progression of these features. The latest GFS and
ECMWF solutions both indicator that the front will enter
northwest Georgia on Wednesday afternoon and push south and east
during the afternoon into the overnight hours as the parent trough
closes off into a cutoff low and moves northeastward into the
Great Lakes region. A combination of moderate instability and an
increase in low- level shear ahead of the frontal boundary could
allow for the development of storms capable of producing damaging
wind gusts. At this time, the threat for severe weather is not
anticipated to be widespread, but rather more isolated and
sporadic in nature. Storm total rainfall on Tuesday and Wednesday
is forecast to range from 0.5 to 1 inch across the majority of the
area, with perhaps some slightly lower values in the southwestern
portion of the CWA. QPF during this time is currently anticipated
to be the highest across the far northern tier, particularly in
the higher elevations, where orographic influences could lead to
locally higher amounts. With the aforementioned high PWAT values,
locally higher amounts may also be observed with any stronger
storms that develop.

The cold front and associated precipitation is expected to clear the
CWA to the southeast by Thursday morning. High pressure will build
in over the area behind the cold front starting during the daytime
Thursday, which will dominate the weather pattern through the end of
the week. Minimal rain chances and mostly clear skies are then
expected through the end of the period. In some good news for the
flannel-lovers out there, a significantly cooler and drier airmass
is then expected to set up over the area during this time as well.
By Friday morning, low temperatures are expected to drop into the
50s across the area, with even some upper 40s possible in the higher
elevations. Temperatures will gradually moderate back to closer to
(but still below) climatological normals next weekend.

King

&&

.AVIATION...
18Z Update...
Lingering MVFR and patchy IFR cigs are expected to largely
improve to low-end VFR by 19z. Sct shra will continue to develop
through the afternoon. Some potential exists for embedded iso tsra
by late afternoon/evening but at this time did not include in TAF
due to limited confidence. Overnight, widespread IFR to LIFR cigs
are expected by 06-09z along with a likely further increase in
shra coverage as well. Widespread shra expected Monday with cigs
slow to improve. Winds remain easterly with speeds increasing to
8-12kts on Monday.

//ATL Confidence...18Z Update...
Medium confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  76  69  78 /  40  80  60  80
Atlanta         70  76  69  80 /  60  80  50  80
Blairsville     65  72  64  75 /  50  70  60  80
Cartersville    70  76  69  80 /  60  80  50  70
Columbus        71  82  71  84 /  60  60  50  70
Gainesville     69  74  68  77 /  50  80  70  80
Macon           71  81  71  84 /  50  70  50  70
Rome            70  77  69  83 /  70  80  50  80
Peachtree City  70  78  69  82 /  50  80  50  70
Vidalia         72  82  72  83 /  50  80  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for the following
zones: Bartow...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Cobb...Coweta...Dade...Douglas...Fayette...Floyd...
Gilmer...Gordon...Haralson...Harris...Heard...Marion...
Meriwether...Murray...Muscogee...North Fulton...Paulding...
Pickens...Polk...South Fulton...Stewart...Talbot...Troup...
Walker...Webster...Whitfield.

&&

SHORT TERM...RW
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Sep 19, 4:13 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
413 PM EDT Sun Sep 19 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-202015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
413 PM EDT Sun Sep 19 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Flash Flood Watch is in effect for portions of west and
northwest Georgia until Monday morning. Rainfall totals of 1 to 2
inches can be expected in these areas with locally higher amounts
up to 3 inches possible. These rainfall amounts could lead to
areas of flooding, especially in low-lying and flood prone areas.
Gusty winds and lightning will also be possible in any
thunderstorm that develops.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are forecast across the area from Monday
through Wednesday. Some of these storms could produce locally
heavy rain, gusty winds, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of flooding through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Sep 19, 6:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Sun Sep 19 2021

GAZ002>004-192245-
Whitfield GA-Catoosa GA-Walker GA-
612 PM EDT Sun Sep 19 2021

...Strong thunderstorms will impact portions of Catoosa, Whitfield
and east central Walker Counties through 645 PM EDT...

At 611 PM EDT, a line of strong thunderstorms was along a line
extending from Graysville to near Rocky Face, and moving north at 35
mph.

HAZARD...Heavy rain and up to 40 mph wind.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dalton, Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta,
Wood Station, Indian Springs, Rocky Face, Graysville, Blue Spring,
Mill Creek, Boynton and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8490 3473 8487 3470 8520 3499 8526
TIME...MOT...LOC 2211Z 168DEG 30KT 3496 8514 3484 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:04 AM EDTFlash Flood WatchFFCBartow, Carroll, Catoosa, Chattahoochee, Chattooga, Cherokee and 32 more47 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.